Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 34, NWS Raleigh, NC

May 21, 2001Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 21, 2001, 4:49 PM EDT for Nash County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 4:49 PM EDT (20:49 UTC)
Expired
May 21, 2001, 5:15 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1067 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1067 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WUUS52 KRAH 212050
SVRRAH
NCC127-212115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NASH COUNTY IN NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF NASHVILLE...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ROCKY MOUNT AT 5 PM EDT
   DORTCHES AT 505 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:45 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 21, 2:45 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT MON MAY 21 2001

ETA/AVN DEPICTING GOOD AGREEMENT WITH EACH OTHER CONCERNING TIMING
OF FRONTAL PASSAGE TUE WHILE NGM IS THE SLOWEST. MODELS ALSO
DISPLAYING FAIRLY GOOD RUN-TO-RUN CONTINUITY.

CLOUDS HAVE HUNG TOUGH THUS FAR ACROSS CENTRAL NC WITH MORE
PROMINENT BREAKS OCCURRING IN SC.  INFRA RED SATELLITE LOOP DEPICTS
MINOR UPPER LEVEL DISTURBANCE MOVING NORTHEAST OUT OF TN VALLEY
TOWARD NORTHERN MID ATLANTIC. THIS FEATURE HELPING TO
TRIGGER/SUSTAIN CONVECTION SW OF CENTRAL NC. AS THIS FEATURE
CONTINUES TO LIFT NE...EXPECT TO SEE CONVECTIVE COVERAGE
INCREASE...ESPECIALLY OVER NW PIEDMONT.

ETA 300MB DIVERGENCE PATTERN ALIGNS WELL WITH CONVECTION OCCURRING
AT 12Z AND VERIFIED WELL WITH EASTERN U.S. CONVECTION AT 18Z. IN
ADDITION ...LOW LEVEL SURFACE PARAMETERS HAS THETA-E
MAXIMUMINSTABILITY AXIS ALIGNED W-E ACROSS SOUTHERN
PIEDMONT/SANDHILLS. ETA DEPICTS SMALL AREA OF DIFFLUENCE ALOFT OVER
AREA AT 06Z...AND WITH FAVORABLE SURFACE PARAMETERS IN
PLACE...BELIEVE THAT CONVECTION MAY LINGER/DEVELOP PAST SUNSET
ACROSS CENTRAL NC.

ON TUE...FRONTAL PASSING REGION DURING PRIME HEATING. WITH AIR MASS
SUFFICIENTLY MOIST AND RATHER DEEP 35-40 KNOT WIND FILED OVER
REGION. GOOD POTENTIAL FOR T-STORMS. WIND PROFILE SUGGEST THAT
STORMS MAY FORM INTO BOW ECHOES THUS DAMAGING WINDS WILL BE THE
SEVERE WEATHER THREAT.  MAY ISSUE SWO WITH THIS PACKAGE TO HEIGHTEN
AWARENESS.

DRIER AIR ADVECTS INTO REGION TUE NIGHT...SETTING UP FOR NICE
WEATHER WED.  MAY SUNSHINE AND WEST-SW LOW LEVEL FLOW SUGGEST HIGH
TEMPS NEAR OR SLIGHTLY ABOVE GUIDANCE.

.EXTENDED FORECAST...UNSETTLED AND COOL WEATHER FOR THE PERIOD. NO
INTERNET SO UNABLE TO INTERROGATE MEDIUM RANGE MODELS.
UPPER CUT-OFF LOW REMAINS OVER EASTERN CONUS SLOWLY MOVING EAST.
MODEL TRENDS THIS RUN SLOWER THAN PREVIOUS RUN AS UPPER RIDGE REMAINS
OVER WEST COAST...NOT MUCH FORCING TO PUSH UPPER LOW EAST. EXPECT
SEVERAL S/WS TO ROTATE ACROSS CWA...EAST SIDE OF UPPER LOW AS IT
PROGRESSES SLOWLY EAST. AT THE SURFACE...HIGH CENTERED OVER NEW ENGLAND
NOSING INTO NCAROLINA DURING THURSDAY (WEDGE-LIKE FEATURE) AS ASSOCIATED
FRONT MOVES EAST INTO TENNESSEE VALLEY LATE THURSDAY...MOVING INTO THE
CWA ON FRIDAY. FRONTAL BOUNDARY LINGERS THROUGH SATURDAY. AVN A BIT
FASTER THAN LAST NIGHTS MRF AS IT MOVES FRONT EAST OF AREA 12Z
SATURDAY. SO WILL MENTION CHANCE FOR SHOWERS MAINLY IN THE AFTERNOON
THURSDAY. CHANCE FRIDAY AND SATURDAY. ANOTHER BOUNDARY CROSSES THE
AREA SUNDAY (PER LAST NIGHTS MRF) BUT MOISTURE LIMITED. SO WILL GO
PARTLY CLOUDY FOR SUNDAY AND MONDAY. TEMPERATURES WILL BE UNSEASONABLY
COOL MUCH OF THE PERIOD.

RDU 68/83/60/79 4710                     GSO 68/78/55/76 57-0
                     FAY 70/86/63/80 4730

.RAH...NONE.

WSS/RA

In the hours before

Special weather statement, May 21, 4:20 PM EDT, 29 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-220915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT MON MAY 21 2001

ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-
FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-

...RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TUESDAY...

.SKYWARN SPOTTERS...
SKYWARN ACTIVATION MAY BE REQUIRED ACROSS THE TRIAD REGION BY
MID-DAY...AND IN THE TRIANGLE AND SANDHILLS REGIONS TUESDAY
AFTERNOON.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA TUESDAY
AFTERNOON. A VERY MOIST AND UNSTABLE AIR MASS WILL SUPPORT THE
DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE FRONT.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING
WINDS.  THE THREAT FOR SEVERE THUNDERSTORMS COULD REACH THE TRIAD
REGION AS WELL AS AREAS AROUND WADESBORO AND ASHEBORO BY 12 NOON.
FOR AREAS AROUND THE TRIANGLE AND THE SANDHILLS...THE THREAT FOR
SEVERE STORMS WILL BE GREATEST DURING THE EARLY AND MID AFTERNOON
HOURS. FOR LOCATIONS IN THE COASTAL PLAIN INCLUDING ROCKY MOUNT
...WILSON AND GOLDSBORO...THE THREAT OF SEVERE STORMS SHOULD HOLD
OFF UNTIL LATE AFTERNOON.  MOST OF THE STORMS SHOULD BE EAST OF
CENTRAL NORTH CAROLINA BY SUNSET.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS.

WSS
Special weather statement, May 21, 4:20 PM EDT, 29 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-220915-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA...CORRECTION TO
TITLE
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT MON MAY 21 2001

ALAMANCE-ANSON-CHATHAM-CUMBERLAND-DAVIDSON-DURHAM-EDGECOMBE-FORSYTH-
FRANKLIN-GRANVILLE-GUILFORD-HALIFAX-HARNETT-HOKE-JOHNSTON-LEE-
MONTGOMERY-MOORE-NASH-ORANGE-PERSON-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-VANCE-WAKE-WARREN-WAYNE-WILSON-

...RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TUESDAY...

.SKYWARN SPOTTERS...
SKYWARN ACTIVATION MAY BE REQUIRED ACROSS THE TRIAD REGION BY
MID-DAY...AND IN THE TRIANGLE AND SANDHILLS REGIONS TUESDAY
AFTERNOON.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA TUESDAY
AFTERNOON. A VERY MOIST AND UNSTABLE AIR MASS WILL SUPPORT THE
DEVELOPMENT OF THUNDERSTORMS AHEAD OF THE FRONT.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING
WINDS.  THE THREAT FOR SEVERE THUNDERSTORMS COULD REACH THE TRIAD
REGION AS WELL AS AREAS AROUND WADESBORO AND ASHEBORO BY 12 NOON.
FOR AREAS AROUND THE TRIANGLE AND THE SANDHILLS...THE THREAT FOR
SEVERE STORMS WILL BE GREATEST DURING THE EARLY AND MID AFTERNOON
HOURS. FOR LOCATIONS IN THE COASTAL PLAIN INCLUDING ROCKY MOUNT
...WILSON AND GOLDSBORO...THE THREAT OF SEVERE STORMS SHOULD HOLD
OFF UNTIL LATE AFTERNOON.  MOST OF THE STORMS SHOULD BE EAST OF
CENTRAL NORTH CAROLINA BY SUNSET.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS.

WSS

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.